Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 113, NWS Huntsville, AL

October 6, 2014Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Oct 6, 2014, 6:38 PM CDT for Franklin County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 6:38 PM CDT (23:38 UTC)
Expired
Oct 6, 2014, 7:15 PM CDT
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:00 PM CDTHAIL 0.55 S Russellville, ALDIME SIZE HAIL REPORTED BETWEEN RUSSELLVILLE AND PHIL CAMPBELL. TIME ESTIMATED BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS54 KHUN 062338
SVRHUN
ALC059-070015-
/O.NEW.KHUN.SV.W.0113.141006T2338Z-141007T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
638 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 715 PM CDT

* AT 638 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BELGREEN...
  OR 8 MILES EAST OF RED BAY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...PHIL CAMPBELL...BELGREEN...LITTLE BEAR CREEK
  RESERVOIR...ROCKWOOD...SPRUCE PINE...DUKETON AND ISBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3438 8803 3447 8803 3450 8772 3434 8771
TIME...MOT...LOC 2338Z 273DEG 27KT 3443 8799 

$$

DJN.83

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:24 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 6, 4:24 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT MON OCT 6 2014

.DISCUSSION...
THE LARGE TROUGH IS STILL IN PLACE OVER TWO THIRDS OF THE CONUS AND
WILL CONTINUE TO BE THE WEATHER MAKER OVER THE NEXT FEW DAYS AS
DISTURBANCES ROUND OUT THROUGH THE BASE. THIS MORNINGS ROUND OF
SHOWERS AND THUNDERSTORMS LEFT CLOUDY SKIES ACROSS THE TN VALLEY
THROUGH THIS AFTN. THIS PROCEEDED TO LIMIT OUR INSTABILITY AND
DAYTIME HEATING...PREVENTING STORMS FROM OCCUR EARLIER THIS
AFTERNOON. SHEAR IS STILL PRESENT FOR THE STORMS LATE AFTN/EVENING
WITH 40KTS 0-6KM...BUT CAPE BECOMES MORE ELEVATED AFTER 00Z. SHOWERS
AND THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS.

AFTER THIS BATCH OF STORMS...THE TROUGH STAYS IN PLACE ALLOWING MORE
SHORTWAVES TO MOVE THROUGH THE AREA. TOMORROW WILL SEE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. THE COLD FRONT CURRENTLY IN PLACE OVER
THE BOOTHEEL OF MO AND NORTH AR WILL WASHOUT BEFORE IT GETS TO
AL...BUT THIS WILL ONLY BE REPLACED BY ANOTHER COLD FRONT ON WED THAT
WILL HAVE DRIER AIR BEHIND IT...THUS A DRIER FORECAST. AS THE SFC
HIGH MOVES EAST OUT OF THE AREA ON THURS...SOUTHERLY FLOW AND
MOISTURE WILL RETURN. ADDED PRECIP BACK IN ON THURS FROM WEST TO EAST
AS ANOTHER SHORT WAVE MOVES IN ALONG NEARLY ZONAL FLOW AHEAD OF
ANOTHER COLD FRONT. THIS FRONT WILL ALSO WASH OUT IN THE TN VALLEY
LEAVING PRECIP CHANCES IN FOR FRIDAY AND SATURDAY. CONDITIONS WILL
REMAIN UNSETTLED SUNDAY INTO THE BEGINNING OF THE WORK WEEK. AS FOR
THE TEMPS...WE ARE EXPECTING NO MAJOR COOL DOWNS LIKE WE HAVE
EXPERIENCED THIS PAST WEEK. TEMPS ARE EXPECTED TO STAY AT NORMAL OR
JUST ABOVE THROUGHOUT THE FORECAST PERIOD WITH LOW 80S FOR THE HIGHS
AND UPPER 50S TO LOWER 60S FOR THE OVERNIGHT LOWS.

JMS

&&

.AVIATION...
/ISSUED 1258 PM CDT MON OCT 6 2014/
FOR 18Z TAFS...VFR CONDS PREVAIL FOR NOW...EVEN WITH MID/HIGH CLOUDS
STREAMING INTO THE AREA FROM THE SW AHEAD OF AN ONCOMING COLD FRONT.
SOME -RA/SHRA ARE ALSO DEVELOPING ACROSS PARTS OF THE AREA...MOST
LIKELY IN RESPONSE TO DAYTIME HEATING. THE STRONGER SHRA/TSRA MAY NOT
DEVELOP/MOVE EWD INTO THE AREA ALONG/WELL AHEAD OF THE FRONT UNTIL
THE LATE AFTERNOON/EVENING HRS. PRECIP WILL MOST LIKELY LINGER INTO
THE DAYTIME HRS TUE...BEFORE SLIGHTLY DRIER LOW/MID LEVEL AIR OUT OF
THE W/NW BEGINS TO GRADUALLY OVERSPREAD THE AREA.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    59  78  60  81 /  70  60  40  10
SHOALS        60  79  60  83 /  70  50  40  10
VINEMONT      59  78  60  81 /  70  50  30  10
FAYETTEVILLE  57  77  57  80 /  70  60  50  10
ALBERTVILLE   57  79  59  82 /  70  60  30  10
FORT PAYNE    58  77  59  81 /  70  60  30  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 6, 4:37 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT MON OCT 6 2014

ALZ001>010-016-TNZ076-096-097-071030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
437 PM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THROUGH 7 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK EAST
ACROSS PORTIONS OF NORTH ALABAMA. LOCALLY HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL WILL BE THE
PRIMARY THREATS. HOWEVER...ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE...CAPABLE OF PRODUCING HAIL TO AROUND 1 INCH AND BRIEF WIND
GUSTS TO 60 MPH.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO LINGER INTO
TUESDAY...AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES EAST. THE
PRIMARY THREATS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HAIL.

A COLD FRONT WILL THEN APPROACH THE AREA FROM THE NORTHWEST BETWEEN
THURSDAY AND SUNDAY...WITH A CHANCE OF THUNDERSTORMS POSSIBLE. HEAVY
RAINFALL AND GUSTY WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO
REPORT ANY HAIL...STRONG WINDS OR DAMAGE ASSOCIATED WITH THE STORMS.

DJN

In the hours before

Special weather statement, Oct 6, 5:37 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT MON OCT 6 2014

ALZ009-062300-
JACKSON AL-
537 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
600 PM CDT...

AT 536 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRIDGEPORT...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...SOUTH PITTSBURG...STEVENSON...ORME...LONG ISLAND...
RUSSELL CAVE NATIONAL MONUMENT AND NEW HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3488 8582 3499 8586 3499 8561 3497 8560
      3488 8559
TIME...MOT...LOC 2236Z 248DEG 26KT 3494 8574

12
Special weather statement, Oct 6, 5:54 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
554 PM CDT MON OCT 6 2014

ALZ006-009-TNZ097-062330-
MADISON AL-JACKSON AL-FRANKLIN TN-
554 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
NORTHWESTERN JACKSON AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 630 PM
CDT...

AT 553 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEW MARKET...OR 11 MILES NORTHEAST OF MOORES MILL...MOVING EAST AT 40
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW MARKET...HYTOP...PLEVNA...JERICHO...ESTILLFORK...FRANCISCO AND
LARKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3490 8601 3486 8642 3499 8643 3499 8632
      3501 8632 3508 8602
TIME...MOT...LOC 2253Z 258DEG 35KT 3493 8634

KDW
Special weather statement, Oct 6, 6:10 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CDT MON OCT 6 2014

ALZ003-062345-
FRANKLIN AL-
610 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY
UNTIL 645 PM CDT...

AT 610 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELMONT...OR NEAR RED BAY...MOVING EAST AT 30 MPH.

HEAVY RAIN...PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BAY...BELGREEN...VINA...POGO...LITTLE BEAR CREEK RESERVOIR...
CEDAR CREEK RESERVOIR...PLEASANT SITE...DEMPSEY AND HALLTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3458 8814 3457 8782 3437 8792 3438 8816
TIME...MOT...LOC 2310Z 273DEG 27KT 3449 8819

DJN.83
Local storm report, Oct 6, 6:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             CULLMAN                 34.17N 86.84W
10/06/2014  M1.75 INCH       CULLMAN            AL   EMERGENCY MNGR

            REPORTED ON SOUTH SIDE OF CULLMAN.

&&

DDIXON
Local storm report, Oct 6, 6:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     LIGHTNING        HUNTSVILLE              34.74N 86.64W
10/06/2014                   MADISON            AL   FIRE DEPT/RESCUE

            MALE STRUCK BY LIGHTNING AND TAKEN TO HUNTSVILLE
            HOSPITAL.

&&

DDIXON
Special weather statement, Oct 6, 6:26 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
626 PM CDT MON OCT 6 2014

ALZ008-070015-
MARSHALL AL-
626 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 715
PM CDT...

AT 625 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARAB...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...GUNTERSVILLE...ARAB...UNION GROVE...EDDY...MOUNTAIN
VIEW...RABBIT TOWN AND HIGH POINT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3426 8644 3426 8646 3427 8645 3429 8646
      3429 8648 3430 8648 3430 8657 3431 8658
      3435 8658 3448 8628 3424 8621 3424 8644
TIME...MOT...LOC 2325Z 253DEG 27KT 3430 8650

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:26 PM CDTSpecial Weather StatementHUNLimestone34 min
Oct 6, 3:43 PM CDTSpecial Weather StatementHUNFranklin32 min
Oct 6, 3:49 PM CDTSpecial Weather StatementHUNLawrence26 min
Oct 6, 4:03 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan27 min
Oct 6, 4:16 PM CDTSpecial Weather StatementHUNMadison29 min
Oct 6, 4:25 PM CDTSpecial Weather StatementHUNLimestone35 min
Oct 6, 4:55 PM CDTSevere Thunderstorm WarningHUNCullman50 min
Oct 6, 4:58 PM CDTSpecial Weather StatementHUNMadison47 min
Oct 6, 5:34 PM CDTSpecial Weather StatementHUNCullman41 min
Oct 6, 5:35 PM CDTSpecial Weather StatementHUNJackson25 min
Oct 6, 5:42 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Oct 6, 5:44 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan20 min
Oct 6, 5:48 PM CDTSevere Thunderstorm WarningHUNJackson27 min
Oct 6, 6:10 PM CDTSpecial Weather StatementHUNFranklin35 min
Oct 6, 6:11 PM CDTSevere Thunderstorm WarningHUNCullman34 min
Oct 6, 6:14 PM CDTSevere Thunderstorm WarningHUNJackson46 min
Oct 6, 6:26 PM CDTSpecial Weather StatementHUNMarshall49 min
Oct 6, 6:35 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin25 min
Oct 6, 6:52 PM CDTSevere Thunderstorm WarningHUNDeKalb8 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.